# SDR DD2RW900001

- Difficulty date: April 29, 2010
- Submitted: May 28, 2010
- Operation: General aviation
- Filed by: Aircraft Specialties Services Inc, repair station DD2R764K
- Aircraft: DICFG
- Make and model: Cessna 340A
- Aircraft serial: 340A0537
- Engine: Cont TSIO520NB
- System (JASC): 8011 · Engine Starter
- Part: Clutch Spring
- Part number: AS539800M30
- Condition: Overheated
- Location: Starter
- Part time: 5 hours
- Component: Starter Adapter, Cont
- Component part number: 642085A17
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

((DD2R))  NEWLY O/H'D STARTER ADAPTER FAILED APPROX 5 HOURS AFTER INSTALLATION.  DISASSEMBLY & FAILURE ANALYSIS OF UNIT REVEALED OVERHEATED AND MANGLED CLUTCH SPRING.   SPRING HAD A COLLAPSED COIL THAT HAD WOUND AROUND THE SHAFTGEAR MINOR DIAMETER BETWEEN CLUTCH DRUM AND INTEGRAL SPUR GEAR.  COLLAPSED COIL HAD OVERHEATED THE SHAFTGEAR SO SEVERELY THAT IT TWISTED IN TWO. MANGLED CLUTCH SPRINGS AND SEPARATED SHAFTGEARS MAKE IN-FLIGHT ENGINE RE-START IMPOSSIBLE. BOTH CAUSE SIGNIFICANT OIL CONTAMINATION. SHAFTGEAR SEPARATION STOPS OPERATION OF TURBOCHARGER SCAVENGE PUMP, COULD CAUSE LOSS OF OIL PAST TURBOCHARGER SEALS, POSSIBLE ENGINE OIL STARVATION.  A SEPARATED SHAFTGEAR COULD DAMAGE CRANKCASE PILOT BRG AND CAM/CRANK GEAR TEETH, POSSIBLE ENGINE POWER LOSS.  STRONGLY SUSPECT STARTER MOTOR RUN-ON AFTER ENGINE START. STARTER RUN-ON CAN ONLY BE CAUSED BY A FAULTY ACFT STARTER SWITCH OR RELAY. MOST STARTER RELAYS ARE AIRFRAME PARTS NOT REPLACED AT O/H OR REPAIR OF ENG AND STARTER. IF STARTER ADAPTER FAILURE OCCURS, WE RECOMMEND TROUBLESHOOTING AND FAILURE ANALYSIS OF ENTIRE ACFT STARTING SYS TO DETERMINE THE ROOT CAUSE(S) IN ORDER TO PREVENT RECURRENCE OF THE FAILURE. RECOMMEND THAT THE ACFT STARTER RELAY BE REPLACED EVERY 10 YEARS OR 3,000 HOURS OR EVERY SECOND ENGINE CHANGE AND WHENEVER STARTER ADAPTER FAILURE OR STARTER MOTOR FAILURE OCCUR. RELAY SERVICE INFO SHOULD INCLUDE MINIMUM SPRING FORCE AND CONTACT GAP.  THIS IS FOURTH SUCH FAILURE SEEN.
